Hong Kong Med J 2012;18:139–45 | Number 2, April 2012
Medication-induced acute angle closure attack
Jimmy SM Lai, Rita A Gangwani
Eye Institute, The University of Hong Kong, Room 301, Level 3, Block B, 100 Cyberport Road, Cyberport 4, Hong Kong
OBJECTIVE. To review acute angle closure attacks induced by local and systemic medications.
DATA SOURCES. PubMed literature searches up to August 2011.
STUDY SELECTION. The following key words were used for the search: "drug", "iatrogenic", "acute angle closure glaucoma".
DATA EXTRACTION. A total of 86 articles were retrieved using the key words. Only those concerning acute angle closure attack triggered by local or systemic drug administration were included. For articles on the same or related topics, those published at later or more recent dates were selected. As a result, 44 articles were included and formed the basis of this review.
DATA SYNTHESIS. An acute attack of angle closure can be triggered by dilatation of the pupil, by anatomical changes in the ciliary body and iris, or by movement of the iris-lens diaphragm. Local and systemic medications that cause these changes have the potential to precipitate an attack of acute angle closure. The risk is higher in subjects who are predisposed to the development of angle closure. Many pharmaceutical agents including ophthalmic eyedrops and systemic drugs prescribed by general practitioners and various specialists (in psychiatry, otorhinolaryngology, ophthalmology, medicine, and anaesthesia) can precipitate an acute angle closure attack. The medications include: anti-histamines, anti-epileptics, antiparkinsonian agents, antispasmolytic drugs, mydriatic agents, sympathetic agents, and botulinum toxin.Since acute angle closure attack is a potentially blinding eye disease, it is extremely important to be vigilant and aware of ophthalmic and systemic medications that can lead to such attacks in predisposed subjects and to diagnose the condition when it occurs.
CONCLUSION. Since acute angle closure attack is a potentially blinding eye disease, it is extremely important to be vigilant and aware of ophthalmic and systemic medications that can lead to such attacks in predisposed subjects and to diagnose the condition when it occurs.
Key words: Acute disease; Anti-allergic agents; Glaucoma, angle-closure; Mydriatics; Vision disorders
View this abstract indexed in MEDLINE: